Can Semaglutide Cause Acne?

In this article, we will take a close look at Semaglutide, a glucagon-like peptide-1 (GLP-1) receptor agonist. We will discuss its uses in the treatment of type 2 diabetes and obesity, its benefits including weight loss and cardiovascular advantages, and potential side effects ranging from gastrointestinal issues to possibly acne
Natasha Puttick

Natasha Puttick

Graduate medical student at Barts and London.

A blue image with text saying "Can Semaglutide Cause Acne?"

What is Semaglutide?

Semaglutide is a glucagon-like peptide-1 (GLP-1) receptor agonist, a type of medication that mimics the action of the body's own GLP-1. This hormone plays a crucial role in regulating blood sugar levels and slowing digestion. Semaglutide is used in the treatment of type 2 diabetes mellitus and, more recently, at higher doses, for the treatment of obesity [1].

It is available in both oral and subcutaneous forms, making it a versatile treatment option. The oral form of semaglutide is the first approved oral GLP-1 receptor agonist [2].

Semaglutide has been shown to offer clinically significant weight loss and cardiovascular benefits, making it a possible treatment option for high-risk patients with obesity and type 2 diabetes, who are at a higher risk for cardiovascular disease and death [1].

However, it's important to note that during the SUSTAIN clinical trial program, a safety issue concerning the progression and worsening of diabetic retinopathy emerged. The existing explanation so far mainly supports the role of the magnitude and speed of HbA1c reduction, a phenomenon also associated with insulin treatment and bariatric surgery [1].

What are the Side Effects of Semaglutide

Semaglutide, a medication used for managing type 2 diabetes and obesity, can cause a variety of side effects. The most common side effects are gastrointestinal in nature. These include nausea, vomiting, diarrhea, and abdominal pain [3, 4, 5].

Constipation is another common side effect of semaglutide [3]. Some patients may also experience heartburn and burping [4].

In some cases, semaglutide can cause more serious side effects. These include severe abdominal pain that may spread to the back, rash, itching, swelling of the eyes, face, mouth, tongue, or throat, difficulty breathing or swallowing, decreased urination, swelling of legs, ankles, or feet, vision changes, fainting or dizziness, rapid heartbeat, and mood changes [4].

Semaglutide has also been linked to an increased risk for pancreatitis, pancreatic cancer, thyroid cancer, and gallstones [5].

In rare cases, semaglutide can cause depression. This has been reported in patients with no previous history of depression, as well as in those with a history of recurrent depressive disorder [6].

It's important to note that not everyone who takes semaglutide will experience these side effects, and they may be temporary. If you experience any severe or persistent side effects while taking semaglutide, you should contact your healthcare provider immediately.

Can Semaglutide cause acne?

There may not be sufficient evidence to ascertain whether semaglutide can cause acne. None of the current research directly links semaglutide to the development of acne.

Semaglutide is a glucagon-like peptide-1 receptor agonist used to treat type 2 diabetes mellitus and obesity [1]. It has been associated with certain side effects, but acne is not specifically mentioned in the current studies.

However, it's important to note that acne development is influenced by several factors, one of which is hormonal changes [7]. Given that semaglutide interacts with the body's hormonal system, it's theoretically possible that it could influence acne development, but more research would be needed to confirm this.

If you're taking semaglutide and have noticed changes in your skin, it's important to discuss this with your healthcare provider. They can help determine whether the medication could be contributing to your symptoms and discuss potential treatment options.

Related Posts

Natasha Puttick

Natasha Puttick

Natasha is a medical student at Barts and the London school of Medicine and Dentistry, with an interest in the social determinants of health. She graduated from the University of Oxford with a BA in Human Sciences and has obtained two publications. Her most recent work investigating clinical vaccine trials has been published in BMJ Public Health.